Alert archive / California / Small Craft Advisories in 2023

Small Craft Advisory 142, NWS Eureka, CA

December 19, 2023

NWS Eureka, CA issued this small craft advisory at Dec 19, 2023, 8:35 PM PST. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Dec 19, 2023, 8:35 PM PST (04:35 UTC)
Expired
Dec 19, 2023, 10:46 PM PST
In force
2 hr
Issued by
NWS Eureka, CA

The text

As transmitted.

421 
WHUS76 KEKA 200435
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
835 PM PST Tue Dec 19 2023

PZZ455-200700-
/O.NEW.KEKA.SC.Y.0142.231220T0435Z-231220T0700Z/
Cape Mendocino to Pt Arena out 10 nm-
835 PM PST Tue Dec 19 2023

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM PST THIS EVENING...

* WHAT...South winds 5 to 15 kt with gusts up to 25 kt and seas 
  7 to 10 feet.

* WHERE...Cape Mendocino to Pt Arena out 10 nm.

* WHEN...Until 11 PM PST this evening.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
960 
WHUS76 KEKA 200646
MWWEKA

URGENT - MARINE WEATHER MESSAGE
National Weather Service Eureka CA
1046 PM PST Tue Dec 19 2023

PZZ455-200800-
/O.CAN.KEKA.SC.Y.0142.000000T0000Z-231220T0700Z/
Cape Mendocino to Pt Arena out 10 nm-
1046 PM PST Tue Dec 19 2023

...SMALL CRAFT ADVISORY IS CANCELLED...


$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this small craft advisory went out at Dec 19, 2:56 PM PST, 5 hours 39 minutes earlier.

Area forecast discussion, Dec 19, 2:56 PM PST, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
256 PM PST Tue Dec 19 2023

.SYNOPSIS...Active wetter pattern continue through Wednesday,
with moderate to heavy periods of rainfall. A period of dry
weather is expected on Thursday, before another frontal system
bring additional rain on Friday. Temperatures lower over the
weekend.

&&

.SHORT TERM...(Tonight through Thursday)

Latest satellite imagery shows a secondary and colder closed low
just offshore of southern Oregon and northern California this
afternoon. Several lightning strikes have been observed in the
southwest corner of this low. This feature will continue to drift
southward, brushing Northern California coast this evening.
During this transition, south to southwest flow aloft continues to
bring subtropical moisture plume toward Northern California this
afternoon. High resolution model guidances has been consistently
showing a waving line of moderate to high reflectivity developing
this afternoon offshore over the coastal waters and approaching
the coast early this evening. Gusts from 20 to 30 mph are expected
along this line. The convective instability will also allow
stronger gusts to be mixed down with some of the heavier showers
and thunderstorms. Hourly rain rates are expected to increase
tonight south of Cape Mendocino to into Lake County as the low
nears and move southward. Max hourly rates around 0.25 to 0.40
in/hr are generally expected, though topographic forcing could
yield in locally higher rates around 0.50 to 0.70 in/hr.
Additional rainfall totals rates from 0.5 to 2 inches are forecast,
with greatest amounts approaching 2.5 inches farther southern
Mendocino and Lake counties. Lighter amounts from 0.25 to 0.40
of an inch are expected for northern Humboldt and Del Norte
counties. Showers will gradually taper off throughout the day on
Wednesday from north to south as the low continue moving toward
southern California.

Dry weather and clearing skies are expected of Thursday as a high
pressure builds aloft. Widespread fog is expected in the valleys
in the morning. Weak offshore flow may limit the fog on the
coast. Highs will generally in the upper 50s to mid 60s, although
valleys that see fog linger well into the morning may struggle to
get that warm. Thursday night fog may develop again.

&&

.LONG TERM...(Friday through Monday)

Friday there is some decent agreement on a trough moving into the
Pacific Northwest. The trailing front is expected to bring some
light rain to mainly Humboldt and Del Norte counties. Rainfall
amounts only expected to range from a tenth to a half inch in
Humboldt and Del Norte counties with the highest amounts in Del
Norte county. Farther south and east only a trace to a few
hundredths is expected. Some of the deterministic models are
showing even lighter rainfall. The snow levels are generally
expected to stay high with the front and may fall in the afternoon
behind the front. However the precipitation is generally expected
to be over by then.

Saturday is now looking mainly dry and will likely be on the of the
coolest mornings, especially in the morning. There may be some frost
at the coast. The inland valleys will likely see quite a bit of
fog and this may be dense at times. Sunday there is the potential
for some more rain, likely in the afternoon and overnight. Snow
levels  may be around 4500 feet, but any precip is expected to be
fairly light. Monday and Tuesday the models are starting to show the
potential for more heavy rain. There is quite a number of ensemble
members showing heavy rain, but there is also number of ones
remaining dry. There are some indications that there will be lower
snow levels, but again confidence is low on that. MKK

&&

.AVIATION...Lingering showers this afternoon will bring MVFR in most
the terminals, with VFR conditions between showers. A low offshore
will bring a new round of rain this evening and tonight, with the
heaviest impacts affecting Mendocino and Lake Counties. Similar
conditions are expected tonight into tomorrow with heavier showers
producing gusty winds and periods of IFR conditions. Rain impacts
will diminish tomorrow morning in Humboldt and Del Norte Counties,
but showers will persist into the afternoon further south.

&&

.MARINE...Gusty southerlies today will diminish tonight behind the
front, and then will shift to northerly and increase again tomorrow.
Waves will stay elevated of 8 to 11 feet, but will gradually
diminish toward the end of the week. Another system this weekend
will increase northerlies and increase wave heights again.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 7 PM PST this evening for PZZ455-
     470-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 10:34 PM PSTAreal Flood AdvisoryEKAHumboldt4 hr
Dec 20, 1:00 AM PSTAreal Flood AdvisoryEKAMendocino3 hr
Dec 20, 1:23 AM PSTAreal Flood AdvisoryEKALake5 hr
Dec 20, 2:46 AM PSTSmall Craft AdvisoryEKA27 hr
Dec 20, 2:47 AM PSTAreal Flood AdvisoryEKAHumboldt3 hr

Nearby

Small Craft Advisories in California, 2023Every small craft advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.